Hail, Johnson
- When
- May 26, 8:37 AM CST to 8:38 AM CST
- Where
- Johnson County, 1.94 mi N of Olathe
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.908, -94.816
This report was gathered via social media.
A significant severe weather event occurred during the afternoon and evening of May 26, when several severe storms, including a few supercells moved into far eastern Kansas. Large hail and strong winds were the extent of the severe weather.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A significant severe weather event occurred during the afternoon and evening of May 26, when several severe storms, including a few supercells moved into far eastern Kansas. Large hail and strong winds were the extent of the severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 5:17 AM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 617 AM CDT THU MAY 26 2016 .Discussion... Issued at 349 AM CDT THU MAY 26 2016 Tricky forecast over the next 36-48 hours as a shortwave trough ejects out of the desert Southwest and pushes surface low pressure from the lee side of the Rockies out into western KS. The primary focus for convective initiation later today, at least from a synoptic perspective, will be the dryline stretching from west central KS through the TX panhandle, and the warm front extending northeastward from southwest KS through the central Plains. However, there are many caveats to this synoptic perspective as overnight convection sets up several possible outflow boundaries in and around the CWA, and any additional convection that develops and moves into the region early this morning could also have an impact on today's storms. High-resolution models are definitely struggling to resolve the severe potential, with the HRRR developing a cell on the edge of the LLJ near sunrise in south central NE, expanding the storm with time, and using its outflow to effectively push the warm front into our CWA from its forecast afternoon position in southeast NE through central IA, which then serves as a focus for what can only be described as convective explosion by mid-afternoon. While that scenario seems a bit unlikely, the warm front is currently fairly far south across central KS, and if it does not lift north with time as is currently forecast, that could result in another scenario with a result similar to the HRRR forecast. What is known is that plentiful CAPE and adequate deep-layer shear will be available this afternoon, setting the stage for severe potential whenever storms do develop or arrive in the CWA. Based on the large-scale perspective the highest chances for strong to severe storms should be late this evening into the night, but with that much instability and a possibility of some convergence from lingering outflow boundaries, and an unknown progression of the synoptic warm front, a few storms are at least possible from late morning onward. Friday's severe potential will be highly dependent on how much convection is ongoing Friday morning, and whether or not any clearing occurs during the afternoon. Shear is actually its highest over our CWA on Friday evening as the upper trough shifts eastward, however instability may be more limited and showers and storms may be ongoing through much of the day with strong upper-level support for convection melding into the period when isentropic lift/LLJ support tends to diurnally wane; thus, it may not be possible to develop robust updrafts later in the day. Storms are still expected to develop out to our west along the dryline where instability will be higher, so if we can clear out long enough to build a bit more supportive lapse rates, these storms could still be strong to severe when/if they arrive in the CWA later Friday evening or Friday night. Storm chances decrease for the weekend, and while PoPs are non-zero due to available moisture, continued southerly flow, and at least some instability, the overall forcing will decrease late Friday night and especially Saturday and Sunday as the upper trough departs and the dryline retreats back to the west, becoming more diffuse and likely not sparking daily strong/severe convection is it has been over the last several days. High temperatures will gradually warm from the upper 70s on Friday to the mid 80s by Sunday, and lows will continue at above normal readings in the mid to upper 60s. A return to the active pattern then begins Monday night as another trough digs into the western CONUS, and should continue through the end of the forecast period until the trough ejects out. && .Aviation...(For the 12Z TAFS through 12Z Friday Morning) Issued at 617 AM CDT THU MAY 26 2016 Isolated to widely scattered thunderstorms will continue to be possible in the vicinity of all KC-area terminals for a few hours this morning, then thunderstorm activity should die down temporarily for late morning and early afternoon. Storms are expected to redevelop by mid to late afternoon across eastern KS, possibly nearing the terminals as early as 20z but more likely after 00z. Ceilings, in general, will stay above 3 kft, but may be briefly reduced in stronger storms. Several rounds of thunderstorm activity is expected, and may last through the end of the TAF period. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...Laflin Aviation...Laflin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 451 AM CDT THU MAY 26 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 451 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A LINE FROM CENTRAL KANSAS THROUGH FAR NORTHWEST MISSOURI DURING THE LATE AFTERNOON OR EARLY EVENING HOURS...AND WILL GRADUALLY BECOME MORE NUMEROUS AND BUILD EASTWARD WITH TIME. THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ESPECIALLY EARLY IN THEIR LIFE CYCLE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI. THE SEVERE THREAT WILL TRANSITION MORE TO STRAIGHT LINE WINDS...HAIL...AND FLOODING AS STORMS MOVE EAST. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...AND MAY CONTINUE THROUGH MUCH OF THE DAY. A FEW STRONG STORMS ARE POSSIBLE IN THE EVENING ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI..BUT THE SEVERE POTENTIAL WILL BE LIMITED BY MORNING STORMS...AND THE LESS CLEARING THAT OCCURS DURING THE DAY...THE LESSER THE POTENTIAL FOR SEVERE WEATHER THAT EVENING WILL BE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 AM CDT THU MAY 26 2016
KSZ103>105-MOZ028-029-037-260945-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JACKSON MO-CLAY MO-PLATTE MO-
359 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEAVENWORTH...
WYANDOTTE...JOHNSON...SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND
CLAY COUNTIES UNTIL 445 AM CDT...
AT 359 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FERRELVIEW TO
VINLAND...AND MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...SHAWNEE...
LENEXA...LEAWOOD...LIBERTY...GLADSTONE...PRAIRIE VILLAGE...GARDNER...
LANSING...EXCELSIOR SPRINGS...MERRIAM...MISSION...SMITHVILLE...
KEARNEY...BONNER SPRINGS...DE SOTO AND PARKVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 7.
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 30.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 210 AND 235.
INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 17.
INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 61...AND BETWEEN MILE
MARKERS 76 AND 83.
KANSAS TURNPIKE BETWEEN MILE MARKERS 215 AND 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3943 9468 3943 9421 3939 9421 3880 9473
3880 9505 3898 9506 3899 9507 3898 9509
3896 9508 3897 9511 3897 9514
TIME...MOT...LOC 0859Z 279DEG 26KT 3937 9466 3886 9517
JULYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM NON-TSTM WND GST 2 ENE GARDNER 38.82N 94.89W
05/26/2016 M61 MPH JOHNSON KS ASOS
IXD ASOS MEASURED 53 KNOT GUST ASSOCIATED WITH A HEAT
BURST. TEMPERATURE ROSE 11 DEGREES IN TEN MINUTES AND THE
DEWPOINT DROPPED 9 DEGREES IN THE SAME TEN MINUTE PERIOD.
&&
LGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT THU MAY 26 2016
KSZ025-103-MOZ028-261430-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-
859 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND NORTHERN PLATTE COUNTIES UNTIL 930 AM
CDT...
AT 859 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEAVENWORTH...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...LANSING...PLATTE CITY...WESTON...DEARBORN...
CAMDEN POINT...EASTON...TRACY...FAIRMOUNT...FARLEY...IATAN...
EAST LEAVENWORTH...STILLINGS...POTTER...FORT LEAVENWORTH...
LOWEMONT...BEVERLY AND BEAN LAKE.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 18 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 3953 9509 3953 9475 3947 9465 3920 9488
3920 9490 3917 9490 3934 9518 3940 9518
TIME...MOT...LOC 1359Z 214DEG 34KT 3933 9501
LGThe Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 14:38 UTC.
25 hail, 9 thunderstorm wind, 2 flash flood, 1 high wind. Local standard time, as filed.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
This report was gathered via social media.
The ASOS at New Century Airport in Gardner, Kansas recorded a 61 mph wind gust associated with a heat burst. The temperature rose 11 degrees in 10 minutes and the dew point dropped 9 degrees in the same period.
Emergency Manager reported a 60 mph wind.
Highway 5 just east of the correctional facility was closed.
A 70 mph wind gust was reported by the Fire Department in Bonner Springs.
A power pole and a large tree was down at 182nd and Evans Road.
An 18 to 20 inch tree was down in Overland Park. This report was received via social media.
A 12 inch tree was down on a car at 126th and Switzer Road. It is unknown what type of car was damaged.
A large tree was split in half at 119th and Switzer in Overland Park.
An 8 inch tree was down at 115th and Greenwood in near Lenexa.
An 8 inch pear tree was down at 119th and Quivira.
Minor tree damage with 2 to 3 inch tree limbs down at 91st and Antioch.
Water was covering the road at Waverly and 175th St.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637940, 637941, 637942, 637957, 637958, 637959, 637960, 637961, 637962, 637963, 637964, 637965, 637966, 637967, 637968, 637969, 637970, 637971, 637972, 637973, 637974, 637975, 637976, 637977, 638080, 638073, 637938, 638070, 638074, 638072, 638075, 638076, 638077, 638078, 638079, 638071, 637939.